Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 246, NWS Des Moines, IA

August 24, 2018Cerro Gordo County, Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 24, 2018, 6:58 PM CDT for Cerro Gordo County, Franklin County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2018, 6:58 PM CDT (23:58 UTC)
Expired
Aug 24, 2018, 7:45 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
50.0 mph

Counties Cerro Gordo County, IA, Franklin County, IA

The radar

The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:10 PM CDTHAIL 11 Nnw Mason City, IATRAINED SPOTTER REPORTED NICKEL TO QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS53 KDMX 242358
SVRDMX
IAC033-069-250045-
/O.NEW.KDMX.SV.W.0246.180824T2358Z-180825T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
658 PM CDT FRI AUG 24 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Franklin County in north central Iowa...
  Central Cerro Gordo County in north central Iowa...

* Until 745 PM CDT.

* At 657 PM CDT, a severe thunderstorm was located near Mason City,
  moving east at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Mason City, Nora Springs, Rockwell, Mason City Municipal Airport,
  Clear Lake, Dougherty, Burchinal, Portland and Clear Lake State
  Park.

This includes Interstate 35 between mile markers 185 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4318 9302 4285 9303 4306 9345 4322 9333
TIME...MOT...LOC 2357Z 291DEG 22KT 4311 9325 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
 
$$

Boksa
3 follow-up statements
159 
WWUS53 KDMX 250015
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
715 PM CDT FRI AUG 24 2018

IAC033-069-250045-
/O.CON.KDMX.SV.W.0246.000000T0000Z-180825T0045Z/
Franklin IA-Cerro Gordo IA-
715 PM CDT FRI AUG 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN CERRO GORDO COUNTIES...

At 715 PM CDT, a severe thunderstorm was located near Nora Springs,
or 7 miles southeast of Mason City, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mason City, Rockwell, Dougherty, Burchinal and Portland. 

This includes Interstate 35 between mile markers 185 and 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4287 9303 4302 9337 4316 9325 4311 9302
TIME...MOT...LOC 0015Z 291DEG 22KT 4307 9311 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

Boksa
214 
WWUS53 KDMX 250033
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
733 PM CDT FRI AUG 24 2018

IAC033-069-250045-
/O.CON.KDMX.SV.W.0246.000000T0000Z-180825T0045Z/
Franklin IA-Cerro Gordo IA-
733 PM CDT FRI AUG 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN CERRO GORDO COUNTIES...

At 733 PM CDT, a severe thunderstorm was located over Rockford, or 14
miles southeast of Mason City, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Rockwell and Dougherty. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines.

&&

LAT...LON 4291 9303 4297 9321 4312 9314 4308 9302
TIME...MOT...LOC 0033Z 291DEG 22KT 4303 9297 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

Boksa
392 
WWUS53 KDMX 250045
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
745 PM CDT FRI AUG 24 2018

IAC033-069-250055-
/O.EXP.KDMX.SV.W.0246.000000T0000Z-180825T0045Z/
Franklin IA-Cerro Gordo IA-
745 PM CDT FRI AUG 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN AND SOUTHEASTERN
CERRO GORDO COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

LAT...LON 4291 9303 4297 9321 4312 9314 4308 9302
TIME...MOT...LOC 0045Z 291DEG 22KT 4303 9297 

$$

Boksa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:37 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 24, 3:37 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
337 PM CDT Fri Aug 24 2018

.SHORT TERM.../Tonight through Saturday/
Issued at 336 PM CDT Fri Aug 24 2018

Severe Threat

Short-wave trough and associated low pressure system continue to
move across the central Plains into the upper-Midwest, sweeping a
warm front and cold front through the area. As of 3 PM the a triple
point has developed and is analyzed over the Iowa-Nebraska state
line. Surface flow has remained southwesterly this afternoon
supporting the warm-moist airmass. Thick cloud cover this morning
has moved eastward nearly out of the CWA, leaving clear skies over
most of central Iowa. The CAMs have substantially backed off on
thunderstorm development over the CWA, focusing them more eastward.
However, with ongoing insolation in the mid to late afternoon,
SBCAPE values have recovered to near 2500 J/kg over central Iowa
with 100 hPa MLCAPE near 1000 J/kg, where skies have been clearing
for the last several hours. There are also a few cumulus clouds
beginning to appear, as well as several cloud streets and evidence
of convective rolls. Special 18z RAOB from DVN depicts 7.0C/km lapse
rates between 700 and 500 hPa, with 0-6 KM bulk shear of 55 knots. 0-
1 km SRH was nearly 200 m^2/s^2. Over central Iowa, these values are
likely a tad weaker, but cannot be overlooked. Although the CAMs are
favoring the threat to be more eastward than our CWA, WAA coupled
with the clearing skies and approaching warm front is still
favorable for storm development this afternoon through the evening
along and east of Interstate 35. Storms that do initiate will have
potential to be severe, with large hail and damaging winds being the
main threats. An isolated tornado cannot quite be ruled out yet.

As the system continues to move eastward overnight, a ridge develops
behind it over the central Plains. While not well amplified, subtle
AVA will return to the area of Saturday leading to clear skies and
warm conditions. Afternoon high temperatures will be in the mid 80s
northward, with lower 90s possible southward.

.LONG TERM.../Saturday night through Friday/
Issued at 336 PM CDT Fri Aug 24 2018

Sunday Through Monday...
continues to look like an active wx day. Not too much deviation
from yesterday's forecast, so confidence has increased.
Synoptically, a robust area of high pressure/anticyclonic flow
will be in place across the SE CONUS. Meanwhile, a longwave trough
will reach from Canada, along the Rockies and into New Mexico.
This will sandwich Iowa in strong SW flow. It still appears two
shortwaves will pass through Iowa on Sunday... the first wave
during the morning hours, and the second, more potent, wave during
the evening hours. The first wave, tracing back to near the Four
Corners region, continues to look very weak and disorganized. The
second wave can be traced back to southern New Mexico.

The first wave looks to have some decent height falls with it, but
there is not much in place for a mechanism to get convection to be
surface-based. This wave should also be passing through western to
northern Iowa from around 09z-15Z Sun, which is not a
climatologically favored time for strong convection. So at this
time, am looking at an area of low-impact/low-QPF showers with an
isolated rumble of thunder or two possible.

Sunday evening is when more support arrives, as evidence by a 50KT
LLJ oriented from SW to NE overspreading most of the state.
Instability will be sufficient for convection as MUCAPE values reach
3000 J/KG. There seems to be a concentration of steeper low-level
lapse rates in SW Iowa, coincident with the nose of the theta-e
ridge and strong moisture transport into Iowa. Forecast
hodographs look very impressive across SW Iowa Sunday evening.
Ultimately, am hopeful the SPC will catch on and upgrade the
severe wx threat across SW/western Iowa on Sunday as large hail
and a tornado or two cannot be ruled out at this time. With 850mb
temps pushing +21C to +23C across Iowa, with strong WAA in place,
temps should have no problem reaching the low 90s. Thus have
increased temps vs guidance.

This synoptic/mesoscale setup remains in place for Monday... with
the LLJ/slug of strong moisture transport shifting slightly
eastward. So will have to watch for potentially strong to severe wx
across central to eastern Iowa for Monday evening... though threat
may be lessened.

Tuesday through Thursday...
Long-range models still struggling at timing of cold fropa from
cold front attendant to a sfc low passing along the Canada/US
border sometime on Tuesday. Both the 00z and 12z Fri ECMWF runs
slowed down the progression of the fropa and are in line with the
GFS, which ever so slightly sped up its rendering of the fropa.
Thus have gone with consensus for fropa timing. Notable result is
increased temperatures across central to SE Iowa. Afternoon
convection now possible as well across central Iowa... with strong
to severe thunderstorms certainly unable to be ruled out at this
time.

Very strong push of cold air behind this front as 850mb temps go
from +20C or so at 12z Tue to +13C or so on 12z Wed. Cooler
temperatures short-lived, however as WAA looks to infiltrate Iowa
once again heading into the weekend...

Friday and Beyond...
Conditions beginning to become favorable for well above-normal
temperatures across the upper Midwest. For the past few days, both
long-range models have been hinting at trying to establish
another death ridge across the Ozarks. The good news is there is a
lot of time between now and next weekend for things to change. If
things do not change, 850 temps of +25C would likely be advected
into Iowa, yielding a prolonged period of highs in at least the
mid 80s-low 90s across Iowa.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1227 PM CDT Fri Aug 24 2018

Low IFR ceilings will be moving out of the area between 1900 and
2000 UTC. Main concern this afternoon will be the development of
rain showers and thunderstorms. A few thunderstorms could be
severe. At this time, hard to determine if thunderstorms will
directly impact terminals. For now, have left VCTS in most TAFs.
Patchy fog may develop in southwest and northeast Iowa overnight,
dependent on how much rainfall actually occurs. At the end of the
period, conditions will clear up.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Krull
LONG TERM...Kotenberg
AVIATION...Krull
Hazardous weather outlook, Aug 24, 3:39 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
339 PM CDT Fri Aug 24 2018

IAZ004-015-023-033-034-044>046-057-058-070-071-081-092-252045-
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene-
Audubon-Guthrie-Cass-Adair-Adams-Taylor-
339 PM CDT Fri Aug 24 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated thunderstorms will be possible today into the early
evening although most location will remain dry. Marginally severe
hail and wind gusts will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Starting Sunday, there will be a thunderstorm threat from time to
time into next week. A few storms on Sunday evening may be strong
to severe, with large hail and an isolated tornado the main
threats.

The overall severe weather threat for next week is unknown at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, though it cannot
be completely ruled out Sunday evening.

IAZ005>007-016-017-024>028-035>039-047>050-059>062-072>075-
082>086-093>097-252045-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-
Decatur-Wayne-Appanoose-Davis-
339 PM CDT Fri Aug 24 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk of severe thunderstorms later this
afternoon into this evening. Scattered strong to severe storms are
expected with large hail and damaging wind. Isolated tornadoes
will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Starting Sunday, there will be a thunderstorm threat from time to
time into next week. A few storms on Sunday evening may be strong
to severe, with large hail and an isolated tornado the main
threats.

The overall severe weather threat for next week is unknown at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary later today into the evening
across southern Iowa, and cannot be ruled out for next Sunday
evening.

Kotenberg

In the hours before

Local storm report, Aug 24, 6:15 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FUNNEL CLOUD     4 WSW FOREST CITY       43.24N 93.71W
08/24/2018                   HANCOCK            IA   TRAINED SPOTTER

            TRAINED SPOTTER CALLED IN ROTATION WITH THE
            STORM AND AN ASSOCIATED FUNNEL CLOUD.

&&
Special weather statement, Aug 24, 6:22 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Des Moines IA
622 PM CDT FRI AUG 24 2018

IAZ006-007-017-250015-
Cerro Gordo IA-Winnebago IA-Worth IA-
622 PM CDT FRI AUG 24 2018

...STRONG THUNDERSTORMS CONTINUE TO DEVELOP ACROSS FAR NORTHERN
IOWA...

At 620 PM CDT, Doppler radar was tracking strong thunderstorms 7
miles east of Forest City, moving east at 30 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Forest City, Manly, Thompson, Plymouth, Fertile, Leland, Hanlontown
and Rock Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4329 9302 4320 9303 4319 9303 4320 9307
      4326 9353 4327 9381 4338 9378
TIME...MOT...LOC 2320Z 291DEG 23KT 4328 9350

Boksa
Local storm report, Aug 24, 6:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             1 WNW CLEAR LAKE        43.14N 93.38W
08/24/2018  M1.00 INCH       CERRO GORDO        IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LOTS OF QUARTER
            SIZED HAIL.

&&
Local storm report, Aug 24, 6:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             1 NE CLEAR LAKE         43.15N 93.36W
08/24/2018  E1.00 INCH       CERRO GORDO        IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED UP TO QUARTER SIZED
            HAIL.

&&
Local storm report, Aug 24, 6:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 NW CLEAR LAKE         43.17N 93.42W
08/24/2018  M1.25 INCH       CERRO GORDO        IA   PUBLIC

            PUBLIC RELAYED A PICTURE OF HAIL LARGER THAN
            QUARTERS VIA TWITTER.

&&
Local storm report, Aug 24, 6:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             CLEAR LAKE              43.14N 93.37W
08/24/2018  E1.25 INCH       CERRO GORDO        IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED ONGOING QUARTER TO
            HALF DOLLAR SIZED HAIL.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:38 AM CDTSpecial Weather StatementDMXCrawford52 min
Aug 24, 9:55 AM CDTSpecial Weather StatementDMXGreene35 min
Aug 24, 4:29 PM CDTSpecial Weather StatementDMXKossuth61 min
Aug 24, 4:48 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago42 min
Aug 24, 5:20 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago40 min
Aug 24, 6:11 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock49 min
Aug 24, 6:22 PM CDTSpecial Weather StatementDMXWorth53 min
Aug 24, 6:33 PM CDTTornado WarningDMXCerro Gordo, Hancock27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.